01-26-2010 03:19 AM
01-26-2010 08:40 AM
01-26-2010 04:52 PM
01-28-2010 08:23 AM
01-28-2010 06:31 PM
02-01-2010 05:33 PM
02-01-2010 11:14 PM
04-03-2013 10:09 AM
I have had type 1 diabetes for 42 years. I am now 47 years old and understand your frustration. Menopause is causing your hormone levels to drop and hormones make you more resistant to insulin. If there are less hormones on board, your insulin requirements will be less. I am presently having adjust my Lantus dosage - I am waking up in the 50's - I am adjusting from 8 1/2 units to 7 1/2. You will need to adjust your insulin accordingly until you find the right combination. Good luck to you!
04-03-2013 12:52 PM
I don't think that any of our experiences will be of too much help here - menopause is a lot like type 1 YMMV. But ways to cope with it can help. My background - as a ballet dancer with little no no body fat (ah those were the days) I didn't start my periods until I was 28 years old - after I retired the frist time from dancing. I started to have the night sweats and hot flashes at about age 48. My biggest concern was telling the difference between the night sweats from menopause and the sweats from going low. Well, I soon learned that the menopausal ones were associated with great heat - not the cold clammy ones of a hypo. I thought about HRT. I had no risk factors for problems and I learned that the studies that were done initally only looked at one HRT "recipe" I also asked friends for their anecdotal expereience. My friends found that HRT did help, but mostly postponed the bothersome symptoms untul they stopped HRT. I decided to forgo the HRT since I had access through my day job to air conditioning. And as a realatively young woman, I could cope with the symptoms. I finally got done with it after about 6-7 years. But last year they came back! Oh well.
My biggest problem is that I sweat so much that my pump sets slide off. So I use Skin Tac or Mastisol adhesives to keep the infusion sets inserted. Bsically the hot flashes are the result of the capillaries dilating throughout your body, thus the heat. Wearing cotton and sleepwear that wicks the sweat away makesw you more comfortable while sleeping. I also found that sipping ice water throughout the day helped. And it was good for me.
This too shall pass.
04-04-2013 12:47 AM
I had a hysterectomy (ovaries and tubes, too) when I was 31, long before I became diabetic, so I can't comment on the effects on bg. However I can tell you that to avoid menopausal symptoms at the time, they put me on a high dose of estrogen. It was to simulate the normal levels I'd have w/o the hysterectomy at that age.
About 2 years ago I was told that it was time to wean off, to be post menopausal like most women my age. I did, but the hot flashes, night sweats, and mood swings were killing me! I went back to the gyno and he gave me an estrogen patch called Vivelle. It is about the size of half of a bandaid. The dose can be as low as 0.05 mg released daily, and the patch is changed twice a week. My dose is 0.075mg., because the lower dose wasn't cutting it for me. It is easy, stays on well, and I have no side effects.
Now I am glad I have that patch because last year I learned that I have osteo pinea, which is about halfway to osteo porosis. The estrogen helps with absorbtion of calcium, which I take daily.
I would never get a hysterectomy just to avoid the symptoms of menopause, even if it could work (which it couldn't). Estrogen in some form is the only way to effectively relieve all of them. I had to have the surgery because my endometriosis became so severe and wide spread that I was doubled over in pain twice (yes twice!) each month. I had to wait a few months while depo provera "burned off any residual endometriosis" before I could begin the estrogen. I had the hot flashes and other fun stuff during that wait, too.
American Diabetes Association
1701 North Beauregard Street
Alexandria, VA 22311
Got questions about the community? Email us!